Alert archive / Tennessee / Tornado Warnings in 2014
Tornado Warning 1, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Feb 19, 2014, 6:12 AM EST for 6 counties in Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 19, 2014, 6:12 AM EST (11:12 UTC)
- Expired
- Feb 19, 2014, 7:00 AM EST
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hawkins County, TN, Jefferson County, TN
The radar
The Knoxville radar (KMRX), 32 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 19, 6:15 AM EST | TSTM WND DMG | Jefferson City, TN | TREES AND POWER LINES DOWN ON BRANNER AVE IN JEFFERSON CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.2 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2957 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
671
WFUS54 KMRX 191112
TORMRX
TNC029-057-059-063-073-089-191200-
/O.NEW.KMRX.TO.W.0001.140219T1112Z-140219T1200Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
612 AM EST WED FEB 19 2014
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
COCKE COUNTY IN EAST TENNESSEE...
GRAINGER COUNTY IN EAST TENNESSEE...
GREENE COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF GREENEVILLE...
HAMBLEN COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF MORRISTOWN...
HAWKINS COUNTY IN EAST TENNESSEE...
JEFFERSON COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF JEFFERSON CITY...
* UNTIL 700 AM EST
* AT 612 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR JEFFERSON
CITY...MOVING EAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
MORRISTOWN...GREENEVILLE...WHITE PINE...RUSSELLVILLE...
PARROTTSVILLE...ALPHA...LOWLAND...BYBEE...BULLS GAP...MOHAWK...
CANEY BRANCH...MOSHEIM...ROMEO...CEDAR CREEK AND BAILEYTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
DESTRUCTIVE STRAIGHT LINE WINDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN MOBILE HOMES OR
VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER.
THIA IS A DANGEROUS SITUATION! TAKE SHETLER NOW!!!
&&
LAT...LON 3594 8283 3594 8289 3592 8290 3607 8364
3620 8363 3634 8279
TIME...MOT...LOC 1112Z 271DEG 41KT 3612 8347
$$
AMP.232 follow-up statements
934
WWUS54 KMRX 191126
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
626 AM EST WED FEB 19 2014
TNC057-191134-
/O.CAN.KMRX.TO.W.0001.000000T0000Z-140219T1200Z/
GRAINGER TN-
626 AM EST WED FEB 19 2014
...THE TORNADO WARNING FOR GRAINGER COUNTY IS CANCELLED...
LAT...LON 3604 8347 3618 8345 3634 8279 3594 8283
3594 8289 3592 8290
TIME...MOT...LOC 1124Z 271DEG 41KT 3609 8329
$$
TNC029-059-063-073-089-191200-
/O.CON.KMRX.TO.W.0001.000000T0000Z-140219T1200Z/
HAMBLEN TN-HAWKINS TN-JEFFERSON TN-COCKE TN-GREENE TN-
626 AM EST WED FEB 19 2014
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 AM EST FOR GREENE...
COCKE...JEFFERSON...HAWKINS AND HAMBLEN COUNTIES...
AT 624 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR WHITE PINE...OR 7
MILES NORTHEAST OF DANDRIDGE...MOVING EAST AT 45 MPH.
LOCATIONS IN THE WARNING INCLUDE...
WHITE PINE...BYBEE...LOWLAND...MOHAWK...CANEY BRANCH...CEDAR CREEK
AND GREENEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3604 8347 3618 8345 3634 8279 3594 8283
3594 8289 3592 8290
TIME...MOT...LOC 1124Z 271DEG 41KT 3609 8329
$$
AMP.23151
WWUS54 KMRX 191137
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
637 AM EST WED FEB 19 2014
TNC063-073-089-191147-
/O.CAN.KMRX.TO.W.0001.000000T0000Z-140219T1200Z/
HAMBLEN TN-HAWKINS TN-JEFFERSON TN-
637 AM EST WED FEB 19 2014
...THE TORNADO WARNING FOR JEFFERSON...HAWKINS AND HAMBLEN COUNTIES
IS CANCELLED...
LAT...LON 3599 8323 3612 8321 3616 8281 3594 8283
3594 8289 3592 8290
TIME...MOT...LOC 1137Z 278DEG 43KT 3602 8308
$$
TNC029-059-191200-
/O.CON.KMRX.TO.W.0001.000000T0000Z-140219T1200Z/
COCKE TN-GREENE TN-
637 AM EST WED FEB 19 2014
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 AM EST FOR GREENE
AND COCKE COUNTIES...
AT 637 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR BYBEE...OR NEAR
NEWPORT...MOVING EAST AT 50 MPH.
LOCATIONS IN THE WARNING INCLUDE...
BYBEE...CANEY BRANCH AND CEDAR CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3599 8323 3612 8321 3616 8281 3594 8283
3594 8289 3592 8290
TIME...MOT...LOC 1137Z 278DEG 43KT 3602 8308
$$
AMP.23What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Feb 19, 3:35 AM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Feb 19, 3:35 AM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 335 AM EST WED FEB 19 2014 .SHORT TERM /TODAY AND TONIGHT/... SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH ACROSS THE FORECAST AREA EARLY THIS MORNING AHEAD OF A COLD FRONT DRAPED ACROSS MIDDLE TENNESSEE. WINDS ARE MAKING A TRANSITION FROM NORTHEAST TO SOUTHWEST...AND THIS IS ACTUALLY HELPING TO RAISE TEMPERATURES SLIGHTLY INTO THE UPPER 50S AND LOWER 60S OVER THE CENTRAL AND SOUTHERN VALLEY...WHILE LOCATIONS ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA REMAIN IN THE 40S AS OF 3 AM. A LINE OF STRONGER STORMS WILL MOVE INTO THE NORTHERN PLATEAU WITHIN THE NEXT COUPLE OF HOURS...BRINGING WITH IT SOME GUSTING WINDS AND LIGHTNING. THIS ACTIVITY WILL CONTINUE AFTER SUNRISE OVER THE REGION...BEFORE DIMINISHING BY THE LATE MORNING AND EARLY AFTERNOON FROM WEST TO EAST AS THE SKY BEGINS TO CLEAR. THE PREFRONTAL SOUTHERLY FLOW WILL ALSO HELP TO PUSH HIGHS WELL UP INTO THE MID TO UPPER 60S IN MOST SPOTS BEFORE THE POST-FRONTAL NORTHWEST FLOW OCCURS BY THE AFTERNOON. SOME ADDITIONAL SHOWERS WILL BEGIN TO WORK THEIR WAY INTO THE REGION TONIGHT AHEAD OF THE NEXT STORM SYSTEM THAT WILL IMPACT THE AREA ON THURSDAY EVENING. .LONG TERM /THURSDAY THROUGH TUESDAY/... MAIN WEATHER OF CONCERN OCCURS ON THURSDAY NIGHT INTO EARLY FRIDAY. MODELS CONSISTENT WITH DEVELOPING A DEEPENING UPPER TROUGH OVER THE CENTRAL PLAINS ON THURSDAY. THE TROUGH BECOMES NEGATIVELY TILTED BY THURSDAY EVENING WITH THE ASSOCIATED SURFACE LOW TRACKING NE FROM UPPER MIDWEST STATES. 50 TO 60 KNOT LOW LEVEL JET ACROSS PLATEAU COUNTIES BY THURSDAY AFTERNOON...THEN MOVES ACROSS THE FORECAST AREA THURSDAY NIGHT AHEAD OF THE COLD FRONT. STRONG SHEAR AND MARGINAL INSTABILITY SHOULD ALLOW A LINE OF SEVERE STORMS TO MOVE INTO WRN AREAS THURSDAY EVENING...WITH A THREAT FOR DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES. POTENTIAL FOR WEAKENING OF STORMS AFTER MIDNIGHT SO I STOPPED SHORT OF MENTIONING SEVERE STORMS IN ZONE FORECAST PRODUCT. BEEFED THUNDERSTORM WORDING UP TO SCATTERED OVER SRN AND CENTRAL AREAS WITH ISOLATED WORDING IN NE TN/SW VA AREAS. NAM 12KM WINDS WERE USED FOR THURSDAY AND THURSDAY NIGHT...WITH A VERY TIGHT GRADIENT PLUS LOW LEVEL JET...SO MAY VERY WELL NEED A WIND ADVISORY POSTED FOR THE ENTIRE FORECAST AREA FOR THOSE PERIODS. OTHERWISE...REMAINDER OF THE LONG TERM PERIODS LOOKS QUITE TRANQUIL COMPARED TO THE FIRST 3 PERIODS. NO SIGNIFICANT CHANGES MADE TO PREVIOUS GRIDS...AS THE AMOUNT OF UNCERTAINTY DOES NOT CREATE THE CONFIDENCE TO TWEAK GRIDS AT THIS POINT. GOOD CONTINUITY ON DRY WEATHER FROM FRIDAY NIGHT THROUGH MONDAY...THEN SLIGHT CHANCE POPS FOR MONDAY NIGHT AND TUESDAY. MAJOR TEMP DIFFERENCES BTWN 18/12Z GFSX MOS AND 19/00Z GFSX MOS...GENERALLY FROM THE WEEKEND THRU TUESDAY. EXPECTED SYNOPTIC SURFACE PATTERN DID NOT FAVOR BUMPING UP TO THE WARMER 19/00Z MOS TEMPS...SO STAYED CLOSE TO PREVIOUS MAX/MIN TEMPS AND ADJACENT NWS GRIDS FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 68 54 73 45 59 / 40 40 20 90 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 68 49 70 46 57 / 50 40 20 90 30 OAK RIDGE, TN 67 49 69 44 56 / 40 40 20 90 30 TRI CITIES AIRPORT, TN 63 43 66 46 54 / 50 30 20 80 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && AMP/TG
Hazardous weather outlook, Feb 19, 4:09 AM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 409 AM EST WED FEB 19 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-200915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 409 AM EST WED FEB 19 2014 /309 AM CST WED FEB 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS THIS MORNING COULD BRIEFLY REACHED STRONG TO MARGINALLY SEVERE LEVELS...AND WERE ASSOCIATED WITH A WARM FRONT ACROSS THE CENTRAL TENNESSEE VALLEY. GUSTY WINDS AND HAIL UP TO DIME SIZE WOULD BE THE MAIN THREATS WITH THE STRONGEST STORMS. A WEAK COLD FRONT WILL MOVE THROUGH MOST OF THE REGION BY THIS AFTERNOON...WITH A FEW SHOWERS AND PERHAPS A THUNDERSTORM OR TWO OCCURRING AHEAD OF AND ALONG THE COLD FRONT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A DEEPENING LOW PRESSURE SYSTEM OVER THE MID MISSISSIPPI AND OHIO VALLEYS ON THURSDAY WILL DRAG A COLD FRONT INTO THE TENNESSEE VALLEY THURSDAY NIGHT...AND BRING THE POSSIBILITY OF SOME STRONG TO SEVERE THUNDERSTORMS. GIVEN THE STRONG WIND FIELD ASSOCIATED WITH THIS STORM SYSTEM...DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THE STRONGEST STORMS...BUT ISOLATED TORNADOES COULD ALSO OCCUR. IN ADDITION...WINDY CONDITIONS CAN BE EXPECTED THURSDAY NIGHT ESPECIALLY OVER THE HIGHER ELEVATIONS AS THE PRESSURE GRADIENT TIGHTENS AHEAD OF THE FRONT. WIND ADVISORIES MAY BE REQUIRED FOR PARTS OF THE REGION...WITH WIND GUSTS UP TO 45 MPH POSSIBLE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FROM FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY NIGHT. TG
In the hours before
Special weather statement, Feb 19, 3:14 AM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 314 AM EST WED FEB 19 2014 TNZ081-082-098-099-190900- BLEDSOE TN-HAMILTON TN-MARION TN-SEQUATCHIE TN- 214 AM CST WED FEB 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON...EXTREME SOUTHERN BLEDSOE AND SEQUATCHIE COUNTIES UNTIL 300 AM CST/400 AM EST/... AT 214 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF WHITWELL...OR 11 MILES SOUTHWEST OF DUNLAP...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUNLAP... SODDY-DAISY...CARTWRIGHT...SHADY GROVE AND SALE CREEK. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. AMP
Special weather statement, Feb 19, 4:01 AM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 401 AM EST WED FEB 19 2014 TNZ084-085-099-100-190945- BRADLEY TN-HAMILTON TN-MCMINN TN-MEIGS TN- 401 AM EST WED FEB 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...MCMINN...HAMILTON AND NORTHERN BRADLEY COUNTIES UNTIL 445 AM EST... AT 401 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF CHARLESTON...OR 11 MILES NORTH OF CLEVELAND...MOVING EAST AT 55 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ATHENS... CHARLESTON...ETOWAH...HILLSVIEW...CALHOUN...RICEVILLE...DENTVILLE AND ENGLEWOOD. AMP.23
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 3:28 AM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Meigs, Sequatchie | 32 min |
| Feb 19, 6:07 AM EST | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 2 more | 38 min |
| Feb 19, 6:40 AM EST | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson, Sevier, Unicoi | 35 min |
Nearby
Tornado Warnings in Tennessee, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.